MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP203
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Heartburn/Indigestion (1883); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional ventral hernia repair on (b)(6) 2008, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, surgery to remove mesh, deseasonalization, clot, hematoma, scar formation, mesh detachment.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated result code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2008 including greenfield filter placement were not provided.(b)(6) 2008: (b)(6) medical center.(b)(6) ; (b)(6).Operative report.Pre/postop diagnosis: large incisional ventral hernia.Procedure: laparoscopic repair of large ventral hernia with gore-tex mesh.History: patient is an elderly, obese african-american male who presents with a large ventral hernia, and he consents to undergo laparoscopic repair of ventral hernia.Risks and benefits were explained, and the patient consented to the procedure.Procedure: after the patient was intubated, ng tube was placed as well as a foley catheter.Patient was prepped and draped in the normal sterile fashion.An infraumbilical incision was carried out.Using bovie cauterization, subcutaneous tissue was divided down to the fascia.Using the veress technique, a co2 insufflation needle was placed into the peritoneal cavity.Co2 insufflation was obtained, and therefore the needle was replaced with a size 10 trocar.A camera was placed.Contents of the abdomen were inspected.No evidence of injury.Two 5-mm ports were then placed on the right lateral side.After this completion, the abdomen was inspected and demonstrated numerous adhesions to the large ventral hernia sac.These adhesions were taken down with cautery.There was no evidence of visceral injury after completion of the adhesiolysis.After this was completed, the size of the defect was measured and a large 24 x 26 piece of gore-tex mesh was cut and tailored and then placed into the intra-abdominal cavity.Stitches of 0 prolene were placed in each corner prior to placement into the intra-abdominal cavity.Small incisions were carried out in all four corners in which the previous sutures were snared and pulled up to the abdominal wall.These were secured with knot-tying.After this was completed, the gore-tex mesh was tacked to the anterior abdominal wall with a protacker.After this was completed, the mesh looked to be in proper position with the entire hernia defect covered.There was also no evidence of bleeding.All ports were removed under direct vision with no sign of bleeding.The fascia of the large port was reapproximated with a #1 vicryl suture, and the skin was reapproximated with skin staples.I was present for the entire procedure.¿ (b)(6) 2008: (b)(6) medical center.Surgical information.Implant record.Prosthesis installed: gore-tex soft tissue patch.Exp.Date: mar 2010.Vendor: w.L.Gore & associated, inc.Model: 1dlmcp203.Lot/serial number: 05027542.Size: 20 x 30 cm.Qty.1.The records confirm a gore-tex® soft-tissue patch (1dlmcp203/05027542) was implanted during the procedure.(b)(6) 2008: (b)(6) medical center.(b)(6) turner; (b)(6) res.Operative report.Pre/postop diagnosis: recurrent ventral hernia, status post laparoscopic ventral hernia repair.Procedure performed: exploratory laparotomy with repair of recurrent hernia with alloderm.Anesthesia: general endotracheal tube.Narrative: ¿the patient is a pleasant 63-year-old gentleman who, about a month ago, underwent a laparoscopic ventral hernia repair.He returned, at about a month, with abdominal pain and reherniation.Cat scan showed bowel loops above his mesh.We tried conservative measures; although, he was having a lot of abdominal pain and bloating and a partial intolerance to diet.We were somewhat fearful of managing him conservatively and recommended surgery, or at least the surgical team did.In the interim, he actually had a pulmonary embolism and had a greenfield filter placed, and once this was placed we then thought that we would proceed with surgery, and this was today.I had a long conversation with him about the surgery, and basically our goal was to reduce his bowel back in to his abdomen, minimize trauma to his bowel; although, he certainly had a risk of enterocutaneous fistula and leak, removed his old mesh, and repair his hernia; although, there was certainly a high chance of recurrent hernia formation.He understood all this and agreed to proceed.The patient was taken to the operating room where general anesthetic was induced without any apparent complication.He had a nasogastric tube placed and had a foley placed.We prepped and draped the abdomen in the usual sterile fashion.We went through his midline scar and spent the better part of about two hours entering his abdomen.We, at first, went through his scar; although, he had a lot of old hernia sac and scar formation that we came down on, and it was hard to discern whether this was bowel or not.The cat scan implied that we were probably coming down on fat; although, it was hard to tell, and it was hard to discern the anatomy.We dissected somewhat cephalad beyond the old incision about a centimeter and got onto the fascia there; although, this did not help us discern entry point very easily.So, we extended our incision around the umbilicus and slightly below.The cat scan had shown that there was somewhat of an umbilical hernia as well as some further herniation down infraumbilically; but, we got down on the mesh and were able to finally enter the abdomen.At this point, we could see that there was an extensive hernia with bowel that was above the fascia and above the mesh.The mesh had detached on the right side.There were several tacks, and some of the bowel was somewhat stuck to some of these tacks as well as the mesh, and we spent again about three-and-a-half hours separating the bowel from the fascia and the mesh.Underneath the mesh, there was a large clot, which was seen on the cat scan as well, mainly an old hematoma, and this is probably a full kidney basins¿ worth when we removed all that.At this point, we ran the bowel from ligament of treitz all the way down the ileocecal valve and saw one are [sic] of slight deserosalization that was oversewed.The bowel, otherwise, looked fairly good from our dissection, at least as best as we could tell.We did not do any bowel resections as we thought clearly he needed that.We irrigated.I should note that there was an area of old mesh attached to some omentum, which was somewhat in the upper left side, and it was within the hernia defect, and we excised this and sent this off as a specimen.We also sent the mesh off itself.We obtained some alloderm and secured that in place using maxon sutures.We then placed two 19-blake drains above the alloderm and closed the subcutaneous using vicryl and the skin using staples and secured the blake drains in place.There were no apparent complications.¿ [missing records: records for the ct scan showing ¿clot, bowel loops above mesh, umbilical hernia¿ were not provided.] [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2008 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 05027542.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
marcos ayala
1500 n. 4th street
9285263030
MDR Report Key8567280
Report Number3003910212-2019-00132
Device Sequence Number11500088
Product Code FTL
UDI-Device Identifier00733132601202
UDI-Public00733132601202
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2010
Device Model Number1DLMCP203
Device Catalogue Number1DLMCP203
Device Lot Number05027542
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date04/30/2019
Supplement Report FDA Received Date05/07/2019
07/19/2019
04/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/04/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient SexMale